Minnesota, 2004Damaging Winds in Minnesota, September 23, 2004
September 23, 2004 · NWS DLH · 13 events in 6 counties and zones
13 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 23, 9:40 AM CST, 3 hours earlier.
Area forecast discussion, Sep 23, 9:40 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1040 AM CDT THU SEP 23 2004
.DISCUSSION...15Z MSAS SFC PRESSURE PLOT PLACED A LOW CENTER IN
EASTERN SD WITH A WARM FRONT EXTENDING NORTHEASTWARD INTO NW MN.
THIS LEFT THE FA IN THE WARM SECTOR. A PARTLY CLOUDY SKY WAS FOUND
OVER THE FA WITH SOME ACCAS SHOWING UP ON THE LATEST VISIBLE
SATELLITE IMAGES. PESKY LOW CLOUDS AND FOG STILL PERSIST ALONG THE
NORTH SHORE OF LAKE SUPERIOR TO THE HEAD OF THE LAKE. SUNSHINE AND
WARMER AIR IS HELPING TO ERODE THE LOW CLOUDS AND FOG...BUT A
PERSIST NE FLOW AT THE HEAD OF THE LAKE MAY LINGER THESE FEATURES A
BIT LONGER. MAX TEMPS AT THE HEAD OF THE LAKE MAY HAVE A SLOWER
RECOVERY...IF AT ALL. HAVE ISSUE AN UPDATED TO THE FORECAST TO
ACCOUNT FOR THESE TRENDS.
.DLH...WATCHES/WARNINGS/ADVISORIES
MN...NONE.
WI...NONE.
GSF
Hazardous weather outlook, Sep 23, 6:30 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT THU SEP 23 2004
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT THU SEP 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND FEW THUNDERSTORMS ARE EXPECTED ACROSS NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON INTO
EARLY THIS EVENING. SOME OF THESE STORMS MAY PRODUCE SEVERE
CONDITIONS...WITH DAMAGING WINDS THE MAIN THREAT. THE MOST PROBABLE
LOCATION FOR SEVERE STORMS WILL BE ALONG A COLD FRONT THAT WILL
STRETCH ACROSS NORTH-CENTRAL MINNESOTA DOWN INTO THE BRAINERD LAKES
AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW SHOWERS ARE
EXPECTED FRIDAY AS THE SYSTEM DEPARTS. OTHERWISE DRY CONDITIONS ARE
FORECASTED THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DLH
KFM
Thunderstorm Wind, Crow Wing
- When
- September 23, 12:40 PM CST
- Where
- Crow Wing County, 1 mi W of Nisswa
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 46.517, -94.300
On Roy Lake, a sixty-foot reinforced TV antenna fell on a house. There was also severe damage to a dock and pontoon boat.
Thunderstorm Wind, Cass
- When
- September 23, 1:30 PM CST to 1:35 PM CST
- Where
- Cass County, 5 mi SE of Pine River
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 46.667, -94.333
The strong winds lasted five minutes, uprooting 25 to 30 trees, including four 4-foot diameter oaks.
Thunderstorm Wind, Crow Wing
- When
- September 23, 1:55 PM CST
- Where
- Crow Wing County, Nisswa
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.517, -94.283
Numerous trees were blown down.
Thunderstorm Wind, Crow Wing
- When
- September 23, 1:55 PM CST
- Where
- Crow Wing County, Cross Lake
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.667, -94.117
Numerous trees were blown down.
Thunderstorm Wind, Crow Wing
- When
- September 23, 1:55 PM CST
- Where
- Crow Wing County, Brainerd
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.367, -94.200
Numerous trees were blown down.
Thunderstorm Wind, Cass
- When
- September 23, 2:05 PM CST
- Where
- Cass County, Lake Shr
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.517, -94.350
Numerous trees were blown down.
Thunderstorm Wind, Cass
- When
- September 23, 2:05 PM CST
- Where
- Cass County, Pine River
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.717, -94.400
Numerous trees were blown down.
Thunderstorm Wind, Cass
- When
- September 23, 2:05 PM CST
- Where
- Cass County, Walker
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 47.100, -94.600
Numerous trees were blown down.
Thunderstorm Wind, Pine
- When
- September 23, 2:20 PM CST
- Where
- Pine County, Hinckley
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.017, -92.933
Power lines were blown down.
Thunderstorm Wind, Aitkin
- When
- September 23, 2:25 PM CST
- Where
- Aitkin County, Aitkin
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.533, -93.700
Trees and power lines were blown down.
Thunderstorm Wind, Itasca
- When
- September 23, 3:00 PM CST
- Where
- Itasca County, Deer River
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 47.333, -93.800
Power lines were blown down.
Thunderstorm Wind, St. Louis
- When
- September 23, 3:09 PM CST
- Where
- St. Louis County, Floodwood
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.917, -92.917
Numerous trees were blown down.
Thunderstorm Wind, Itasca
- When
- September 23, 3:18 PM CST
- Where
- Itasca County, Pengilly
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 47.333, -93.200
Numerous trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 23, 20041 death · 1 event
- Tornado in South Dakota, September 23, 2004F2 · 1 event
- Damaging Winds and Strong Wind in Minnesota, September 23, 20042 injured · 58 kt wind · 18 events
- Flash Flooding and Hail in Texas, September 23, 2004$27,000 · 1 in hail · 5 events
- Tornado in Minnesota, September 23, 2004F1 · 1 event
- Frost and Freeze in Colorado, September 23, 20043 events
- Damaging Winds in Minnesota, September 23, 200454 kt wind · 3 events
- Flash Flood and Hail in Texas, September 23, 20042.75 in hail · 3 events
- Flooding in Iowa, September 23 to 24, 2004$10,000 · 2 events
- Storm Surge in Alaska, September 23 to 25, 20041 event
- Flood in Illinois, September 23 to 26, 20041 event
- Flash Flood in Texas, September 23, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421086, 5421085, 5421074, 5421075, 5421076, 5421077, 5421078, 5421079, 5421080, 5421081, 5421082, 5421083, 5421084.